‘It’s a Limbo’: Grad Students, Frustrated by Harvard’s Response to Bullying Complaint, Petition for Reform
Community Groups Promote Vaccine Awareness Among Cambridge Residents of Color
Students Celebrate Upcoming Harvard-Yale Game at CEB Spirit Week
Harvard Epidemiologist Michael Mina Resigns, Appointed Chief Science Officer at eMed
Harvard Likely to Loosen Campus Covid Restrictions in the Spring, Garber Says
A private physician yesterday warned that the chief danger in using pep pills is not that a student's health may suffer, but that his grades will.
The doctor said that while benzedrine and dexedrine do prevent sleepiness, they also alter judgment, making them especially dangerous during exam period.
The physician said that the drugs are of doubtful value if a student is merely trying to stay awake because of an exam, since his ability to think may be so hampered that he will do poorly on "any exam which requires thought."
If the drugs are used for a short period of time, the doctor noted, they have no serious physical affects. They prevent sleepiness by stimulating the central nervous system and do permanent damage only to the chronic user.
The chronic user, however, is not the one who suffers during exam period, the physician noted. He said that pep pills act differently on each individual, and that the pill which keeps one student alert may make another go blank completely during an exam. He added that this makes the drugs especially dangerous to the student who has never taken them and decides to give them a "one-shot trial."
The doctor suggested that if a student feels he must take dexedrine or benzedrine he should test his reaction to the drug beforehand. He cited an example of a student who came to him "almost irrational" from a pill taken to keep him alert during a final exam.
The physician added that he doubts the value of pep pills, and by no means encourages their use. He said that on occasion he has given students placebos ("sugar pills") which proved more effective than benzedrine.
For staying awake, the physician recommended coffee or tea, neither of which causes an alteration of judgment. He said that "No-Dos" works the same way, but is no more effective than coffee.
The doctor also warned that nausea, dizziness, and alteration of heart function are possible side effects of the drugs.
Although University Health Services officials made no specific remarks about pep pills, a member of the staff commented that the Health Services neither dispenses pep pills nor encourages their use.
Want to keep up with breaking news? Subscribe to our email newsletter.